Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
For more information, go to www.arthritisresearchuk.org

Can hypertensive drugs cause a flare-up of arthritis?

Q) I'm a 73-year-old woman, diagnosed with fibromyalgia 20 years ago. I've generally been able to manage this and take no medication other than vitamin supplements. My GP has begun treating me for hypertension. As I've recently been diagnosed with Sicca syndrome (and am awaiting the results of a test for Sjögren’s) this provoked a major flare-up of the fibromyalgia. I wonder if other fibromyalgia patients experience difficulties in adapting to hypertensive drugs?
June Tucker, Cheltenham, Gloucestershire (Summer 2011)

A) I don’t think this is a problem confined to fibromyalgia patients. People often take several anti-hypertensive drugs before they find one that suits them. The side-effects can be quite strange and cover a lot of symptoms. Fibromyalgia can be associated with dry eyes and mouth (Sicca symptoms), both as an associated symptom and as a side-effect of drugs used to treat the disease, such as amitriptyline. Many people on amitriptyline (this class of drugs are known as tricyclics) complain of dryness.

For more information, go to www.arthritisresearchuk.org/arthritis-information or call 0300 790 0400 to order the complete printed booklet.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.